zbMATH — the first resource for mathematics

Symmetry and monotonicity of least energy solutions. (English) Zbl 1226.35041
Summary: We give a simple proof of the fact that for a large class of quasilinear elliptic equations and systems the solutions that minimize the corresponding energy in the set of all solutions are radially symmetric. We require just continuous nonlinearities and no cooperative conditions for systems. Thus, in particular, our results cannot be obtained by using the moving planes method. In the case of scalar equations, we also prove that any least energy solution has a constant sign and is monotone with respect to the radial variable. Our proofs rely on results in [J. E. Brothers and W. P. Ziemer, J. Reine Angew. Math. 384, 153–179 (1988; Zbl 0633.46030); M. Mariş, Arch. Ration. Mech. Anal. 192, No. 2, 311–330 (2009; Zbl 1159.49005)] and answer questions from H. Brézis and E. H. Lieb [Commun. Math. Phys. 96, 97–113 (1984; Zbl 0579.35025)] and P.-L. Lions [Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1, 223–283 (1984; Zbl 0704.49004)].

35J62 Quasilinear elliptic equations
35B06 Symmetries, invariants, etc. in context of PDEs
35J20 Variational methods for second-order elliptic equations
35J50 Variational methods for elliptic systems
35J60 Nonlinear elliptic equations
Full Text: DOI arXiv
[1] Berestycki H., Lions P.-L.: Nonlinear scalar field equations. I. Existence of a ground state. Arch. Ration. Mech. Anal. 82, 313–345 (1983) · Zbl 0533.35029
[2] Berestycki, H., Gallouët, T., Kavian, O.: Equations de champs scalaires euclidens non linéaires dans le plan. C.R. Acad. Sc. Paris Série I - Math. 297, 307–310 (1983), and Publications du Laboratoire d’Analyse Numérique, Université de Paris VI (1984) · Zbl 0544.35042
[3] Brézis H., Lieb E.H.: Minimum action solutions of some vector field equations. Comm. Math. Phys. 96, 97–113 (1984) · Zbl 0579.35025
[4] Byeon J., Wang Z.-Q.: Symmetry breaking of extremal functions for the Caffarelli–Kohn–Nirenberg inequalities. Comm. Contemp. Math. 4, 457–465 (2002) · Zbl 1010.35029
[5] Brock F.: Positivity and radial symmetry of solutions to some variational problems in R N . J. Math. Anal. Appl. 296, 226–243 (2004) · Zbl 1067.49017
[6] Brothers J.E., Ziemer W.P.: Minimal rearrangements of Sobolev functions. J. Reine Angew. Math. 384, 153–179 (1988) · Zbl 0633.46030
[7] Busca J., Sirakov B.: Symmetry results for semilinear elliptic systems in the whole space. J. Differ. Equ. 163(1), 41–56 (2000) · Zbl 0952.35033
[8] Damascelli L., Pacella F., Ramaswamy M.: Symmetry of ground states of p-Laplace equations via the moving plane method. Arch. Ration. Mech. Anal. 148, 291–308 (1999) · Zbl 0937.35050
[9] Ferrero A., Gazzola F.: On subcriticality assumptions for the existence of ground states of quasilinear elliptic equations. Adv. Differ. Equ. 8(9), 1081–1106 (2003) · Zbl 1290.35096
[10] Flucher M., Müller S.: Radial symmetry and decay rate of variational ground states in the zero mass case. SIAM J. Math. Anal. 29(3), 712–719 (1998) · Zbl 0908.35005
[11] Gidas B., Ni W.N., Nirenberg L.: Symmetry of positive solutions of nonlinear elliptic equations in R n . Adv. Math. Supp. Stud. 7A, 369–403 (1981) · Zbl 0469.35052
[12] Lions P.L.: The concentration-compactness principle in the Calculus of Variations, The locally compact case, Part 2. Ann. Inst. H. Poincaré Anal. Non Linéaire 1, 223–283 (1984) · Zbl 0704.49004
[13] Lopes O.: Radial symmetry of minimizers for some translation and rotation invariant functionals. J. Differ. Equ. 124, 378–388 (1996) · Zbl 0842.49004
[14] Lopes O., Montenegro M.: Symmetry of mountain pass solutions for some vector field equations. J. Dyn. Differ. Equ. 18(4), 991–999 (2006) · Zbl 1198.35091
[15] Mariş M.: On the symmetry of minimizers. Arch. Ration. Mech. Anal. 192, 311–330 (2009) · Zbl 1159.49005
[16] Serrin J., Zou H.: Symmetry of ground states of quasilinear elliptic equations. Arch. Ration. Mech. Anal. 148, 265–290 (1999) · Zbl 0940.35079
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.